Posted by: passedportsnyc | July 15, 2009

Sorry Lariam, I’d prefer to keep my sanity

I’ve been on a trial dose of the weekly antimalarial drug Lariam for that past couple of weeks.  As previously noted, the possible side effects of Lariam include insomnia, vivid dreams dreams, feeling disoriented, severe anxiety, hallucinations, “unusual behavior” (I’m unsure what exactly this means), visual disturbances, panic attacks, confusion and psychotic episodes.  I kind of enjoyed the vivid dreams.

Nonetheless, I had been considering discontinuing use of the drug because of  the cumulative effects of the insomnia and very restless sleep that I have been experiencing.  A couple of stories that I’ve read and the warnings of Lariam Action USA also had me reconsidering.  Additionally, the drug makes me feel a bit “off” for the first day or two each week.  I haven’t been able to put my finger on exactly how it makes me feel, but it is some combination of doubting everything, feeling overly-emotional and feeling dislocated.  It is impossible to know whether these feelings have been caused directly by the pill or by the continuous lack of sleep; either way, I am not comfortable in that mental state.

But the decision to discontinue became clear to me after the following exchange occured a few days ago:

Me: When do we have the car ’til? Wednesday?
Max: What?
Me: The car.  We have to return it on Wednesday?
Max: What are you talking about?  What car?
Me: The rental car.
Max: Uhhh, we flew back from Colorado this morning.  We had a rental car last week – are you ok, what’s wrong with you?

In that moment I believed that we had a rental car for a week and that we had just driven back from Colorado (a trip that would take several days, and which we had obviously not done).  It was a bizarre episode of feeling totally dislocated from time and the chronology of events.

I don’t know whether to attribute it to unusual behavior, feeling disoriented, confusion, or just a non-Lariam-related incident of me being really flaky (which, let’s be honest, does happen sometimes).  But it seems to me that such disorientation could be unsafe while traveling in unfamiliar places.  It is not a risk that I want to take.  And I would really like to have a good night’s sleep again.

Advertisements

Responses

  1. hahaha loved the conversation. i can picture that happening. i did an anti malarial for a couple weeks but then just gave it up and wore long sleeves in the evening and put on bug repelant.

    note: found you via matador:)

  2. […] been on a trial dose of the weekly antimalarial drug Lariam for that past couple of weeks.  As previously noted, the possible side effects of Lariam […]


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: